Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 17, 1998, 10:54 AM EST for Greenwood County, South Carolina. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 1998, 10:54 AM EST (15:54 UTC)
- Expired
- Feb 17, 1998, 11:45 AM EST
- In force
- 51 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenwood County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 11:19 AM EST | Hail 0.75 | Greenwood, SC | |
| Feb 17, 11:45 AM EST | Hail 1 | Cokesbury, SC | |
| Feb 17, 11:45 AM EST | Thunderstorm Wind 50 | Cokesbury, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 9:30 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 626 m²/s²
- 0-3 km storm-relative helicity
- 581 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
262 WUUS1 KGSP 171555 RRA SVRGSP SCC047-171645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1054 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...GREENWOOD COUNTY AT 1053 AM A SEVERE THUNDERSTORM WAS SHOWN BY RADAR DEVELOPING RAPDILY 5 TO 10 MILES SOUTHWEST OF BRADLEY OR ABOUT 15 MILES SOUTHWEST OF GREENWOOD. THE STORM WILL MOVE NORTHEAST AND REACH THE CALLISON/BRADLEY AREAS SHORTY AFTER 11 AM AND THE TOWN OF NINETY SIX AROUND 1115 AM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 10:17 AM EST, 37 minutes earlier.
Area forecast discussion, Feb 17, 10:17 AM EST, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 1017 AM EST TUE FEB 17 1998 BASIC FCST CONTAINED IN CURRENT ZNS OKAY FOR GSP CWA. NXT FEW HRS... ATTENTION WILL BE FOCUSED ON CNVCTN CURRENTLY ADVANCING ACRS OUR COUNTIES. THUS FAR...SVR REPORTS HAVE BEEN HAIL AND WIND AT THE LOW END OF THE SCALE. INCRS IN SVR WX LKLY AS TSTMS TRAVEL EWD INTO ERN PRTN CWA. BEST LOW-LVL CNVGNC CURRENTLY EXTDS FM WRN TIP NC SEWD ALG SC/GA BRDR. IMPRESSIVE COMBO OF UPPR/LWR LVL WINDS...INSTBLTY...AND LOW-LVL BOUNDARY EXTDG NE/SW ACRS CNTRL CAROLINAS PROVIDES FVRBL ENVIRONMENT FOR RAPID INTENSIFICATION AND PSBLY TORNADIC TSTMS. SAT PIX SHOW MID- LVL DRY PUNCH NOW ENTERING ERN GA/NWRN SC AND SWIFTLY MOVG NEWD. THIS FEATURE ASSOCD WITH CURRENT TSTMS AND SHUD ENCOURAGE STGR DVLPMNT AS IT REACHES CNTRL CAROLINAS...SPCLY AS IT APPCHS FNTL BNDRY. CONTD EWD AND NEWD PROGRESSION OF FEATURES WILL EXIT GSP CWA BY MID AFTN OR SHORTLY THRFTR. LGL
In the hours before
Local storm report, Feb 17, 10:02 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1002 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
940 AM TOCCOA GA WIND DAMAGE
02/17/98 STEPHENS SHERIFF DEPT REPORTS TREE
AND POWER LINES ACROSS
ROADS.
935 AM TOCCOA GA .75 INCH HAIL
02/17/98 STEPHENS POLICE REPORTED HAIL THE
SIZE OF THUMB
949 AM WESTMINSTER SC .75 INCH HAIL
02/17/98 OCONEE COUNTY COMMS REPORTED
949 AM WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE COUNTY COMMS REPORTED
JONESLocal storm report, Feb 17, 10:02 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1002 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
940 AM TOCCOA GA WIND DAMAGE
02/17/98 STEPHENS SHERIFF DEPT REPORTS TREE
AND POWER LINES ACROSS
ROADS.
935 AM TOCCOA GA .75 INCH HAIL
02/17/98 STEPHENS POLICE REPORTED HAIL THE
SIZE OF THUMB
949 AM WESTMINSTER SC .75 INCH HAIL
02/17/98 OCONEE COUNTY COMMS REPORTED
949 AM WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE COUNTY COMMS REPORTED
JONESLocal storm report, Feb 17, 10:25 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1000 AM 15 W WALHALLA SC WIND DAMAGE
02/17/98 OCONEE AMATEUR RADIO SPOTTER
REPORTED SHED BLOWN OVER
AT STUMPHOUSE MTN
1000 AM 15 W WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE AMATEUR RADIO REPORTED AT
STUMPHOUSE MTN
JONESLocal storm report, Feb 17, 10:25 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1000 AM 15 W WALHALLA SC WIND DAMAGE
02/17/98 OCONEE AMATEUR RADIO SPOTTER
REPORTED SHED BLOWN OVER
AT STUMPHOUSE MTN
1000 AM 15 W WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE AMATEUR RADIO REPORTED AT
STUMPHOUSE MTN
JONESSpecial weather statement, Feb 17, 10:37 AM EST, 17 minutes before
GAZ010-017-171900- SPECIAL WEATHER STATEMEMT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1037 AM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS... THUNDERSTORMS THAT PRODUCED LARGE HAIL AND DAMAGAING WINDS THIS MORNING HAVE MOVED EAST OF THE AREA AND IT APPEARS UNLIKELY THAT ANY SIGNIFICANT REDEVELOPMENT OF SEVERE WEATHER WILL OCCUR THROUGH EARLY AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS. AN ISOLATED STRONG THUNDERSTORM OR TWO MAY STILL OCCUR TOWARD THE LATE AFTERNOON HOURS. STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BURRUS
Special weather statement, Feb 17, 10:37 AM EST, 17 minutes before
GAZ010-017-171900- SPECIAL WEATHER STATEMEMT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1037 AM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS... THUNDERSTORMS THAT PRODUCED LARGE HAIL AND DAMAGAING WINDS THIS MORNING HAVE MOVED EAST OF THE AREA AND IT APPEARS UNLIKELY THAT ANY SIGNIFICANT REDEVELOPMENT OF SEVERE WEATHER WILL OCCUR THROUGH EARLY AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS. AN ISOLATED STRONG THUNDERSTORM OR TWO MAY STILL OCCUR TOWARD THE LATE AFTERNOON HOURS. STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BURRUS
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 9:34 AM EST | Severe Thunderstorm Warning | GSP | Greenville | 41 min |
| Feb 17, 9:41 AM EST | Severe Thunderstorm Warning | GSP | Oconee | 49 min |
| Feb 17, 10:04 AM EST | Severe Thunderstorm Warning | GSP | Pickens | 41 min |
| Feb 17, 11:41 AM EST | Tornado Warning | GSP | Greenwood | 34 min |
| Feb 17, 11:45 AM EST | Tornado Warning | GSP | Laurens | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.